Alert archive / Wyoming / Freeze Warnings in 2016

Freeze Warning 2, NWS Riverton, WY

July 11, 20165 counties in Wyoming

NWS Riverton, WY issued this freeze warning at Jul 11, 2016, 1:32 PM MDT for 5 counties in Wyoming. It took effect at Jul 12, 2016, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2016, 1:32 PM MDT (19:32 UTC)
In effect from
Jul 12, 2016, 12:00 AM MDT
Expired
Jul 12, 2016, 8:09 AM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Sublette County, WY, Sweetwater County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 109 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2558 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS75 KRIW 111932
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
132 PM MDT MON JUL 11 2016

...FREEZING TEMPERATURES EXPECTED IN TETON AND SUBLETTE COUNTIES...

.A COLD AIR MASS WILL BE OVER WESTERN WYOMING TONIGHT AND TUESDAY
MORNING. AREAS OF FREEZING TEMPERATURES ARE EXPECTED IN JACKSON
HOLE AND THE LOWER ELEVATIONS OF SUBLETTE COUNTY TONIGHT.

WYZ025-026-121500-
/O.NEW.KRIW.FZ.W.0002.160712T0600Z-160712T1500Z/
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY...
FARSON
132 PM MDT MON JUL 11 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY. 

* TEMPERATURE...26 TO 32.

* IMPACTS...FLOWER BEDS AND GARDENS MAY BE DAMAGED BY THE FREEZING
            TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL FLOWERS AND OTHER
SENSITIVE VEGETATION.

&&

$$

WYZ013-121500-
/O.NEW.KRIW.FZ.W.0002.160712T0600Z-160712T1500Z/
JACKSON HOLE-
INCLUDING THE CITY OF...JACKSON
132 PM MDT MON JUL 11 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY. 

* TEMPERATURE...26 TO 32.

* IMPACTS...FLOWER BEDS AND GARDENS MAY BE DAMAGED BY THE
            FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL FLOWERS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
346 
WWUS75 KRIW 120732
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
132 AM MDT TUE JUL 12 2016

...FREEZING TEMPERATURES EXPECTED IN TETON AND SUBLETTE
COUNTIES...

.A COLD AIR MASS WILL BE OVER WESTERN WYOMING INTO THIS MORNING.
AREAS OF FREEZING TEMPERATURES ARE EXPECTED IN PORTIONS OF JACKSON
HOLE AND THE LOWER ELEVATIONS OF SUBLETTE COUNTY.

WYZ025-026-121500-
/O.CON.KRIW.FZ.W.0002.000000T0000Z-160712T1500Z/
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY...
FARSON
132 AM MDT TUE JUL 12 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TEMPERATURE...28 TO 32.

* IMPACTS...FLOWER BEDS AND GARDENS MAY BE DAMAGED BY THE 
  FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL FLOWERS AND OTHER
SENSITIVE VEGETATION.

&&

$$

WYZ013-121500-
/O.CON.KRIW.FZ.W.0002.000000T0000Z-160712T1500Z/
JACKSON HOLE-
INCLUDING THE CITY OF...JACKSON
132 AM MDT TUE JUL 12 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TEMPERATURE...28 TO 32.

* IMPACTS...FLOWER BEDS AND GARDENS MAY BE DAMAGED BY THE 
  FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL FLOWERS AND OTHER
SENSITIVE VEGETATION.

&&

$$
628 
WWUS75 KRIW 121409
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
809 AM MDT TUE JUL 12 2016

WYZ013-025-026-121515-
/O.CAN.KRIW.FZ.W.0002.000000T0000Z-160712T1500Z/
JACKSON HOLE-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...JACKSON...PINEDALE...LA BARGE...
BIG PINEY...FARSON
809 AM MDT TUE JUL 12 2016

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE FREEZE
WARNING. 

AFTER OVERNIGHT LOWS IN THE 20S TO LOWER 30S...TEMPERATURES HAVE
RISEN INTO THE UPPER 30S TO LOWER 40S. THEREFORE...THE NATIONAL
WEATHER IN RIVERTON HAS CANCELLED THE FREEZE WARNING FOR THE AREA.

$$

TEAM RIVERTON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this freeze warning went out at Jul 11, 11:50 AM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 11, 11:50 AM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1150 AM MDT MON JUL 11 2016

.SHORT TERM...Monday through Wednesday night

Looks like one more active day to get through before things settle
down somewhat for the middle of the week. Dew points rose
dramatically as the front passed from the 20s into the 50s for some
areas. There are still some showers ongoing around midnight in
eastern areas associated with favorable jet dynamics moving over the
area. However, most of the area has been dry slotted. There was some
snow after the frontal passage but little so far. As the flow moves
through Montana, we still expect some wrap around moisture to move
into the west and bring some rain and snow showers through the day
although coverage and intensity will decrease in the afternoon
hours. The models have trended further north with the best
precipitation however, so we trimmed QPF a bit. There could still be
a couple of inches at the higher elevations. There will be just
enough instability left over for some isolated thunderstorms across
the north east of the divide as well but coverage looks sparse. With
the low wet bulb zero levels, small hail would be the main threat.
The showers should end early this evening with the balance of the
night dry.

However, there is another concern today across central Wyoming. The
latest models are showing 700 millibar winds increasing to 45 knots
at 700 millibars across eastern portions of the county warning area
this morning as a trough axis passes through. This should bring
decent mixing. However, the highest winds are expected to be in the
morning when mixing would be less than ideal. The really strong
would not last that long either since winds would turn more
northwest after that and the pressure gradient begins to slacken,
probably by around noon. For now, we will issue a special weather
statement for wind gusts to 55 mph. A place like Outer Drive could
see a couple of wind gusts to around 60 mph though. The big
difference will be temperatures, with many East of the Divide
seeing highs 10 to 20 degrees cooler than on Sunday, feeling fall
like. Even some of the lower elevation locations like Cody or
Buffalo could stay in the 60s today. As for fire weather concerns,
the temperatures look to stay cool enough to keep relative humidity
from reaching critical levels for long.

And there is a third concern across the west. With the combination
of a clear sky and cool air mass bringing chilly temperatures to
the west. Some of the western valleys will likely drop down near or
around freezing early Tuesday morning and could lead to a frosty
morning when people wake up on Tuesday morning.

The pattern should settle down for the middle of the week as the
flow turns more zonal. Temperatures will rebound but remain near to
even a bit below normal. A couple of short waves will skirt by to
the northern border and bring an isolated thunderstorm to a few
spots but most areas will see nothing. Conditions will still be
breezy at times though and with low relative humidity expected fire
danger could increase once again beginning on Tuesday.

.LONG TERM...Thursday through Monday

Synopsis...Westerly flow with temperatures near seasonal normals
will prevail Thursday through Saturday.  Isolated thunderstorms are
expected along and north of a weak stationary frontal boundary
across northern Wyoming, while dry and breezy conditions along with
elevated fire danger prevail south of the front.  A ridge of high
pressure will strengthen over the Rockies Sunday and Monday bringing
warmer temperatures and mainly dry conditions.

Discussion...GFS and ECMWF in good overall agreement swinging upper
low south down the British Columbia coast Thursday and eastward into
the vicinity of Cutbank by Friday night.  This upper low will then
slowly drift northward over the weekend as an upper high strengthens
over the southern plains/southern Rockies.  At the surface, high
pressure over the northern plains on Thursday will slide off to the
southeast Friday and Saturday.  This will set up a weak frontal
boundary across the north on Thursday, with return SE flow setting
up a surface trough/dryline across eastern Wyoming Friday and
Saturday.  More organized thunderstorm activity is expected to
remain well north and east of our area with a few afternoon and
evening storms developing mainly off the eastern foothills of the
Absaroka and Bighorn ranges.  GFS is trending toward keeping
monsoonal moisture further south, far south of Wyoming, over the
weekend into early next week.  Climatology favors sw monsoonal
moisture reaching its northward extent into Wyoming around the last
week of July/early August before retreating southward.

&&

.AVIATION.../18Z issuance/

As the low pressure system over Montana moves to the east this
afternoon and evening, MVFR conditions possible from NW WY through
north central WY, especially over and near higher terrain.  Rain and
snow showers will be on the decrease this afternoon over NW WY and
KJAC, while increasing around Bighorn Mountains and KBYG.  Higher
terrain will continue to be obscured across northern WY into the
evening hours.  Breezy wind will continue this afternoon into the
early evening hours as well.  Extreme NW WY over YNP likely to see
some light showers overnight as well.

Central and southern WY will see VFR conditions with breezy to windy
conditions continuing into the mid evening hours.  Gusts of 30 to 40
knots expected, and higher gusts over the higher terrain.  Wind to
decrease overnight and increase again after 16Z Tue, although speeds
Tue lighter than Mon.

&&

.FIRE WEATHER...

Fire concerns should ease a bit today with cooler temperatures
across the area. A gusty wind will develop this morning with strong
wind possible for a few hours this morning in the southwestern wind
corridor from Rock Springs to Natrona County before gradually
decreasing this afternoon. Relative humidity will fall into the
teens but should remain above critical levels. Snow showers will be
possible in the northwest this morning with isolated afternoon
thunderstorms in the north. Mixing and smoke dispersal will range
from good across the north to excellent in the south and east.
&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Hattings
LONG TERM...AEM
AVIATION...McDonald
FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 11, 2:41 AM MDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
241 AM MDT MON JUL 11 2016

WYZ001>020-022>030-121100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
241 AM MDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW INCHES OF SNOW POSSIBLE IN THE WESTERN MOUNTAINS THIS
MORNING.

STRONG WINDS INTO EARLY AFTERNOON FROM THE RED DESERT THROUGH
NATRONA COUNTY.

ELEVATED FIRE DANGER IN CENTRAL AND SOUTHERN WYOMING THIS
AFTERNOON.

ISOLATED THUNDERSTORMS IN NORTHERN WYOMING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ELEVATED FIRE WEATHER CONDITIONS CENTRAL AND SOUTH.

WEDNESDAY...ELEVATED FIRE DANGER IN THE SOUTH.

THURSDAY THROUGH SATURDAY...ISOLATED THUNDERSTORMS ACROSS THE
NORTH. DRY...WARM AND BREEZY CONDITIONS WILL BRING CONTINUED
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS. THANK YOU.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:47 PM MDTFire Weather WatchRIWNatrona11 hr

Nearby

Freeze Warnings in Wyoming, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.